Stevens-Jonhson syndrome after acetaminophen ingestion, confirmed by challenge test in an eleven-year-old patient
To the Editor:
Paracetamol (acetaminophen) is a widely used drug in paediatric population because of its analgesic and antipyretic properties. Cutaneous adverse reactions to standard dosages are quite rare considering the enormous consumption of this drug.1 Isolated skin and systemic reactions such us anaphylaxis, vasculitis, hepatitis, rhabdomyolysis, etc. have been described during the last 25 years. Several cases of urticaria, maculopapular eruption, fixed drug eruption, angio-oedema and toxic epidermal necrolysis2,3,4 have also been reported but only a few cases of erythema multiforme5,6-Stevens Johnson syndrome have been associated with acetaminophen ingestion and none confirmed by oral provocation test and biopsy. We report a paediatric patient who presented erythema multiforme-Stevens Johnson syndrome after paracetamol ingestion which was confirmed by a rechallenge test with this drug.
An 11-year-old boy, previously healthy, developed general malaise, fever and erythematous macules with target-like bulla in the centre, mainly on his left arm and right leg. A few hours later, erosive and haemorrhagic lesions appeared on the lip and spread to the oral and genital mucosa. The rest of the physical examination was normal. These findings were confirmed by a dermatologist who clinically diagnosed erythema multiforme-Stevens Johnson syndrome, and took a biopsy which was compatible with this disease. Three days before the onset of these symptoms the patient had started a treatment with paracetamol for a cold. He had tolerated paracetamol previously. Two years after this adverse reaction the patient was referred to our drug allergy unit. We asked his mother about the reaction characteristics and the possible culprit drug implicated in the problem. She told us, by mistake, that the patient was taking antalgin® (naproxen) the days before the event. Specific serum immunoglobulin E to naproxen and acetylsalicylic acid was negative. For skin testing (prick and intradermal test) we used ibuprofen (60–6mg/ml), paracetamol (100–1mg/ml), acetylsalicylic acid (250–0.25mg/ml), naproxen (25mg/ml) and magnesium dipyrone (400–4mg/ml) diluted in saline solution. Immediate and delayed readings were all negative. Oral paracetamol was administered in progressively increasing doses, until reaching 500mg. The challenge test was performed in a single-blind fashion. Forty-eight hours after paracetamol administration, the patient developed papules, vesicles (figura 1) and scabs in face, arms, chest and legs. Erosive lesions also appeared in oral (figura 2) and genital mucosa. The dermatologist diagnosed erythema multiforme and took a biopsy which was compatible with this disease. Lesions disappeared in two weeks. The patient tolerated therapeutic doses of dipyrone and acetylsalicylic acid after this reaction.
Figure 1. Papular-vesiculous lesions.
Figure 2. Detail of an erosive lesion on the tongue.
Erythema multiforme/ Stevens-Johnson syndrome secondary to paracetamol has rarely been reported in the paediatric population. We report the finding of an 11-year-old boy who developed a mucosal and skin reaction compatible with this disease after the ingestion of paracetamol while showing good tolerance to other non-steroidal anti-inflammatory drugs.
We would like to clarify that a rechallenge test with medication is contraindicated in Stevens-Johnson syndrome. We challenged our patient with acetaminophen because we did not know that it was the responsible drug.
The patient's mother told us, mistakenly, that the implicated drug was naproxen because antalgin® (naproxen) and termalgin® (paracetamol) sound similar in the Spanish language. We decided to challenge our patient with paracetamol because the first drug reported was naproxen and we wanted to confirm that the patient tolerated another analgesic drug. We interrogated her again, after the positive oral provocation test, and we obtained the patient hospitalisation clinical history confirming that paracetamol was the responsible drug in the previous skin reaction. To our knowledge this is the first report of Stevens-Johnson syndrome after paracetamol ingestion confirmed by oral provocation test and biopsy. We also wish to stress the importance of a meticulous patient questioning after suffering this type of reactions and the difficulties associated to remembering the generic and trade names of the medicines due to the large number of brand names and their similar pronunciation.
Corresponding author. email@example.com
Bibliography1.Kvedariene V, Bencherioua AM, Messaad D, Godard P, Bousquet J, Demoly P. The accuracy of the diagnosis of suspected paracetamol (acetaminophen) hypersensitivity: results of a single-blinded trial. Clin Exp Allergy. 2002;32:1366-9.
2.Ibañez MD, Alonso E, Muñoz MC, Martínez E, Laso M.T. Delayed hypersensitivity reaction to paracetamol (acetaminophen). Allergy. 1996;51:121-3.
3.Halevi A, Ben-Amitai D, Garty B.Z. Toxic epidermal necrolysis associated with acetaminophen ingestion. Ann Pharmacother. 2000;34:32-4.
4.Bygum A, Gregersen JW, Buus S.K. Acetaminophen-induced toxic epidermal necrolysis in a child. Pediatr Dermatol. 2004;21:236-8.
5.Oh SW, Lew W. Erythema multiforme induced by acetaminophen: a recurrence at distant sites following patch testing. Contact Dermatitis. 2005;53:56-7.
6.Dubey NK, Jajoo D, Gupta A, Sharma D. Antipyretics induced erythema multiforme. Indian Pediatr. 1995;32:1117-9.